Incorrect usage of acid-containing skin care products can cause facial chemical burns. To treat chemical burns on the face, a person should remove irritating products and wash the area in running water.
Skin care can cause a chemical burn on the face if a person uses acid exfoliants that are too strong, applies them too frequently, or leaves them on for too long. Acid exfoliants include ingredients such as glycolic, lactic, or salicylic acid.
These acids belong to a group of substances known as alpha hydroxy acids (AHAs) and beta hydroxy acids (BHAs). They are popular ingredients in skin care, but improper use can result in skin damage.
Burn-like symptoms may also occur due to irritation or an allergic reaction. These symptoms may or may not be related to the acids in the product.
In this article, we explain what to do if skin care products cause a chemical burn. We look at the treatment and prevention methods and explain when to seek medical help.
Chemical burns are skin wounds that occur due to a strongly acidic or alkaline substance. Some skin care products or treatments may be acidic enough to cause one.
Anyone who feels any discomfort when using a skin care product should not attempt to leave it on the skin. Burning and pain are not signs that the product is working as it should. Rather, they are signs that it is damaging the skin.
The symptoms of a chemical burn include:
- skin discoloration or inflammation
- a burning sensation
If any of these symptoms occur after applying a skin care product, a person should immediately remove any contaminated clothing and wash the skin with clean running water for 20 minutes. It is important to avoid contact with the runoff water.
If the product is on the face, a person can do this by tipping their head over a sink, bath, or shower basin before pouring water from a jug. Alternatively, they could use a showerhead.
After washing the skin thoroughly, it is advisable to speak with a doctor. Doctors
If the burn is severe, it is essential to go to the emergency department of the nearest hospital.
After a person has received treatment for the burn, they must take steps to let the skin heal. These may involve:
- keeping the skin clean
- avoiding the use of any potentially irritating products
- applying a topical medication
- applying petroleum jelly to keep the affected area moist
- monitoring the wound for signs of infection
- staying out of the sun
It can be helpful to tell a doctor which product caused the burn. If possible, a person can take the product or ingredients label to show the doctor. They will be able to advise on how best to care for the skin until it heals and which products to use or avoid.
Some skin care products contain acids, which exfoliate the face by dissolving the outermost layer of skin cells and oil. Most over-the-counter (OTC) products that contain these acids are weak, with a pH of
However, stronger products do exist, particularly in chemical peels. Usually, only qualified professionals can carry out these stronger peels, but some people may attempt to use them at home.
Alternatively, a person might use a weak or moderate strength product too often, which could also result in skin damage.
Below are some of the skin care ingredients that may cause burns or burn-like symptoms.
AHAs are a group of acids that exfoliate the skin. They
- smoothing lines and wrinkles
- improving surface texture and tone
- unblocking pores
- improving skin condition
However, they can cause adverse effects, such as:
BHAs are another type of acid with slightly different properties to AHAs. Salicylic acid is one of the most popular, and it is an ingredient in many treatments for acne due to its ability to unblock pores. It may also be present in topical treatments for:
Salicylic acid comes in a variety of forms, with concentrations ranging from 0.5% to 30%. Higher concentrations may produce stinging, irritation, or burns, which may manifest as:
- flushing or discoloration
- unusually warm skin
In addition to chemical burns, the ingredients in some skin care products may cause other types of burns or symptoms that are similar to a burn. These include:
Retinoids, such as retinol, are forms of vitamin A. They are present in many skin care products but can cause what some refer to as “retinol burn.” Unlike burns from acids, retinol burn is not a true chemical burn but a form of skin irritation.
The symptoms of retinoid irritation can include:
- discoloration or inflammation
Using retinoids for the first time, for extended periods, or at high strengths may lead to retinol burn. Sometimes, the symptoms get better as the skin adjusts to the product, but if they do not improve, it is important to speak with a dermatologist.
AHAs and BHAs increase skin sensitivity to UV light from the sun, as well as tanning beds. Retinoids
Therefore, if someone uses these ingredients and then has exposure to the sun, they may develop a burn. Wearing sunscreen every day during the treatment and for
The symptoms of sunburn can include:
- warm, tender skin
- redness, in people with light skin
Skin care products and cosmetics can contain irritants and allergens. Sometimes, these cause contact dermatitis, which is a type of eczema. The symptoms may include:
- a rash
- peeling or flaking skin
- irritation of the nose, eyes, and mouth
Some ingredients in skin care products that can potentially cause contact dermatitis
The best way to avoid getting a burn when using skin care products is to follow the instructions either on the product label or from a dermatologist. A person should never use a product more frequently than it states on the label, unless a doctor says otherwise.
If a person is trying AHAs, BHAs, or retinoids for the first time, it is best to start off with a low concentration or strength. They can introduce one product at a time, patch testing it on a small area of the skin before using it on the rest of the face.
People may benefit from using a small quantity of the new product once a week to begin with before working up to the recommended amount or frequency.
In general, it is advisable to avoid using multiple products that contain active ingredients, such as acids, at the same time. Instead, a person should use such products for just one step in their skin care routine. For example, they might use a toner with acids in it but then avoid this ingredient in their cleanser or moisturizer.
Finally, it is
A person should speak with a doctor if they experience:
- a reaction to a product that does not improve after they stop using it
- signs of infection, such as warm skin, swelling, pus, or fever
- frequent rashes or burns of unknown origin
Immediate medical help is necessary if a skin care product causes:
- severe burning or pain
- a rash that spreads rapidly
- skin blistering
- swelling in the mouth, lips, or throat
Anaphylaxis: Symptoms and what to do
Anaphylaxis is a severe allergic reaction that can be life threatening. The symptoms develop suddenly and include:
- swelling of the face or mouth
- fast, shallow breathing
- a fast heart rate
- clammy skin
- anxiety or confusion
- blue or white lips
- fainting or loss of consciousness
If someone has these symptoms:
- Check whether they are carrying an epinephrine pen. If they are, follow the instructions on the side of the pen to use it.
- Dial 911 or the number of the nearest emergency department.
- Lay the person down from a standing position. If they have vomited, turn them onto their side.
- Stay with them until the emergency services arrive.
Some people may need more than one epinephrine injection. If the symptoms do not improve in 5–15 minutes, or they come back, use a second pen if the person has one.
A chemical burn on the face from skin care
If a chemical burn occurs, a person should wash the affected area of the skin with large amounts of water. To allow the skin to heal, it is important to stop using acids and other potentially irritating products, as these could make the burn worse.
A person can apply petroleum jelly to keep the skin moist and use sunscreen to protect the skin from the sun.
It is also important to wear sunscreen every day while using exfoliants, as they increase the risk of sunburn even when they do not damage the skin.
Anyone who experiences severe or persistent symptoms should speak with a doctor.